{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2025,8,28]],"date-time":"2025-08-28T12:16:20Z","timestamp":1756383380897,"version":"3.44.0"},"reference-count":6,"publisher":"BMJ","content-domain":{"domain":["bmj.com"],"crossmark-restriction":true},"short-container-title":["BMJ Case Reports"],"accepted":{"date-parts":[[2014,6,6]]},"abstract":"<jats:p>A 42-year-old woman presented with a 2-day history of drowsiness, confusion, worsening headache, high fevers, urticarial rash, bilateral leg pains and urinary retention. Preceding this was a 1-month history of headache unresponsive to various analgesics for which her general practitioner started carbamazepine. Suspected central nervous system infection was investigated and treated with cefotaxime. A full septic screen, lumbar puncture and MRI of the spine were all inconclusive. After 3\u2005days, the patient deteriorated and repeated blood tests\u2014initially unremarkable\u2014revealed neutropaenia and acutely deranged liver function. Connective tissue disorder was considered due to a negative septic screen and lack of response to antibiotics, but autoimmune screens failed to reveal a culprit. At this point, carbamazepine was suspected and stopped, after which the patient and her blood results recovered dramatically. This adds to previous reports of known reactions to carbamazepine and reinforces recommendations that patients should be made aware of potential complications of this drug.<\/jats:p>","DOI":"10.1136\/bcr-2014-204169","type":"journal-article","created":{"date-parts":[[2014,6,24]],"date-time":"2014-06-24T06:43:13Z","timestamp":1403592193000},"page":"bcr2014204169","update-policy":"https:\/\/doi.org\/10.1136\/crossmarkpolicy","source":"Crossref","is-referenced-by-count":1,"title":["A hunt for the source of sepsis"],"prefix":"10.1136","volume":"2014","author":[{"given":"Samuel","family":"Thistleton","sequence":"first","affiliation":[{"name":"Department of Rheumatology, Barnsley Hospital, Barnsley, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Lisa","family":"Grandidge","sequence":"additional","affiliation":[{"name":"Northern General Hospital, Sheffield, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Hisham","family":"Sharlala","sequence":"additional","affiliation":[{"name":"Department of Rheumatology, Barnsley Hospital, Barnsley, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Adewale","family":"Adebajo","sequence":"additional","affiliation":[{"name":"Department of Rheumatology, Barnsley Hospital, Barnsley, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"239","published-online":{"date-parts":[[2014,6,24]]},"reference":[{"key":"2025082804413996000_2014.jun24_1.bcr2014204169.1","unstructured":"Joint Formulary Committee. British National Formulary. 65th edn. London: BMJ Group and Pharmaceutical Press, 2013: 292."},{"key":"2025082804413996000_2014.jun24_1.bcr2014204169.2","doi-asserted-by":"publisher","DOI":"10.2165\/00003088-198611030-00001"},{"key":"2025082804413996000_2014.jun24_1.bcr2014204169.3","unstructured":"Zimmerman HJ . Hepatotoxicity: the adverse effects of drugs and other chemicals on the liver. 2nd edn. Philadelphia: Lippincott, 1999:503."},{"key":"2025082804413996000_2014.jun24_1.bcr2014204169.4","doi-asserted-by":"publisher","DOI":"10.1517\/14740338.2012.705828"},{"key":"2025082804413996000_2014.jun24_1.bcr2014204169.5","doi-asserted-by":"publisher","DOI":"10.1016\/j.jaad.2013.03.024"},{"key":"2025082804413996000_2014.jun24_1.bcr2014204169.6","unstructured":"Raftery A Lim E . Differential diagnosis 2e. Edinburgh: Elsevier, 2005:368\u201371."}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2014-204169","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,28]],"date-time":"2025-08-28T11:41:50Z","timestamp":1756381310000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2014-204169"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2014,6,24]]},"references-count":6,"alternative-id":["10.1136\/bcr-2014-204169"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2014-204169","relation":{},"ISSN":["1757-790X"],"issn-type":[{"type":"electronic","value":"1757-790X"}],"subject":[],"published":{"date-parts":[[2014,6,24]]}}}